Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 188, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 14, 2021, 2:38 PM CDT for Greer County, Jackson County, Kiowa County, Oklahoma. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 2:38 PM CDT (19:38 UTC)
- Expired
- May 14, 2021, 2:50 PM CDT
- In force
- 12 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greer County, OK, Jackson County, OK, Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 68 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -519 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
919
WUUS54 KOUN 141938
SVROUN
OKC055-065-075-142030-
/O.NEW.KOUN.SV.W.0188.210514T1938Z-210514T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
238 PM CDT Fri May 14 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Jackson County in southwestern Oklahoma...
West central Kiowa County in southwestern Oklahoma...
Southeastern Greer County in southwestern Oklahoma...
* Until 330 PM CDT.
* At 237 PM CDT, a severe thunderstorm was located near Mangum,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Altus, Mangum, Granite, Blair, Roosevelt, Martha, Friendship, Altus
Air Force Base, Warren, Hester and Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3486 9963 3500 9950 3498 9938 3485 9902
3462 9928
TIME...MOT...LOC 1937Z 306DEG 24KT 3489 9949
HAIL...1.00IN
WIND...60MPH
$$
JT2 follow-up statements
575
WWUS54 KOUN 141944
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
244 PM CDT Fri May 14 2021
OKC055-065-075-142030-
/O.CON.KOUN.SV.W.0188.000000T0000Z-210514T2030Z/
Jackson OK-Kiowa OK-Greer OK-
244 PM CDT Fri May 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN JACKSON...WEST CENTRAL KIOWA AND SOUTHEASTERN GREER
COUNTIES...
At 244 PM CDT, a severe thunderstorm was located 5 miles east of
Mangum, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Altus, Mangum, Granite, Blair, Roosevelt, Martha, Friendship, Altus
Air Force Base, Warren, Hester and Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3488 9953 3495 9947 3496 9939 3494 9927
3485 9902 3462 9928
TIME...MOT...LOC 1944Z 302DEG 25KT 3487 9942
HAIL...1.00IN
WIND...60MPH
$$
JT559
WWUS54 KOUN 141950
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
250 PM CDT Fri May 14 2021
OKC055-065-075-141959-
/O.CAN.KOUN.SV.W.0188.000000T0000Z-210514T2030Z/
Jackson OK-Kiowa OK-Greer OK-
250 PM CDT Fri May 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON...WEST
CENTRAL KIOWA AND SOUTHEASTERN GREER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.
LAT...LON 3488 9953 3495 9947 3496 9939 3494 9927
3485 9902 3462 9928
TIME...MOT...LOC 1946Z 306DEG 24KT 3485 9938
$$
JTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:15 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 14, 1:15 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Norman OK 115 PM CDT Fri May 14 2021 ...New AVIATION... .UPDATE... Issued at 1009 AM CDT Fri May 14 2021 Latest satellite/radar data shows a line of convection over the TX panhandle. Added chance of showers/thunderstorms for western Oklahoma later this morning and this afternoon as this area of precipitation moves east. These storms are not expected to be severe, and may generally weaken over the next few hours. Thompson && .SHORT TERM... (Today and tonight) Issued at 332 AM CDT Fri May 14 2021 A few elevated showers are trying to develop across portions of the eastern panhandles early this morning within subtle mid level WAA and moisture plume. Some isolated lightning with this activity will be possible on its northern flank moving into NW OK but mostly expect sprinkles further south over W OK. Further north, over north central KS near I-70, a cluster of storms and an outflow boundary are now accelerating SSE. Cloud tops generally continue to warm with this activity but it could eventually make it into N/NE OK just after 12Z so low Chcs have been included there. Later today and this evening deep moist convection is expected to initiate on the high plains of TX, likely over the western panhandles along the surface trough/dryline, and move east into our zones after 00Z. A more substantial LLJ across our region tonight will likely maintain these storms into the overnight hours, along with additional moist convection moving into/developing near N/NE OK with support from a subtle mid level shortwave trough. Severe hail and winds will be possible tonight, mainly across western and northwestern OK before midnight and then perhaps again over N/NE OK. && .LONG TERM... (Saturday through Thursday) Issued at 332 AM CDT Fri May 14 2021 Most of the precipitation Saturday morning across central and northern OK should come to an end by 18Z. Later in the day/afternoon there will be two areas of interest for deep moist convection to develop. The first along a warm front/stationary boundary over northern OK (likely initiating closer to NW OK thanks to morning convection contamination further east) and then again along the surface trough over the panhandles. Steep mid level lapse rates and moderate instability will support large hail with this activity. A more substantial mid to upper shortwave trough will also be moving out of west TX and would expect storms to persist thru early Sunday morning along LLJ near I-35. Weak flow aloft will keep storm movement on the slow slide so even after the significant hail threat begins to diminish after midnight or so localized flooding may become a problem along and south of I-40 Sunday AM. By mid day Sunday, a closed low is expected to be near SoCal with fairly weak mid to upper westerlies remaining present over the central and southern plains. It appears yet another subtle mid level perturbation will move into the panhandles late Sunday afternoon/early evening and additional showers and thunderstorms will once again develop along the dryline, progressing eastward overnight. Severe thunderstorms will remain possible during this time frame, with a threat of hail and winds. Shortwave ridging will follow during the day Monday so expect a decrease in PoPs mostly during this time. There are some fairly large disagreements with regards to the surface pattern by late Monday afternoon but generally think the dryline may start to really sharpen up ahead of the approaching low perhaps over west TX. Also, a stationary boundary will be in play somewhere near or north of the Red River so expect these two locations will have the best chance for moist convection by Monday evening into early Tues AM. Shower and thunderstorm chances will continue Tue-Thur, with at least a low threat of severe weather each day as mid to upper flow increases with the approach of the closed low and PBL moisture becomes abundant. It's still unclear how severe or widespread the threat will become, however. What is fairly apparent is the threat of flooding during this time given the slow exit of the mid to upper low and ample moisture present. In addition, rain chances may persist within SSW mid to upper flow and persistent southerly low level flow into early next weekend. && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Fri May 14 2021 Breezy south winds persist through the period with sustained winds diminishing overnight. Isolated showers and thunderstorms observed over southwest Oklahoma continue to track slowly eastward, and are expected to fizzle out over the next few hours. Shower and storm chances increase again for western TAF sites by evening, though high resolution models suggest storms may not reach Oklahoma until well after sunset. Storms may be strong to severe and may produce large hail and damaging wind gusts up to 70 mph. Areas of storms may weaken into showers as it reaches central Oklahoma late Friday night, though models diverge on whether rain reaches central Oklahoma. LLWS is anticipated after midnight through Saturday morning. Thompson && .UPPER AIR... Issued at 100 PM CDT Fri May 14 2021 No upper air flight is planned at this time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 61 79 64 74 / 30 20 60 60 Hobart OK 61 81 63 79 / 30 20 70 40 Wichita Falls TX 62 80 65 77 / 0 20 70 70 Gage OK 59 83 60 80 / 40 30 50 30 Ponca City OK 59 78 63 75 / 60 60 70 60 Durant OK 59 80 65 74 / 0 10 50 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....03 AVIATION...01
Hazardous weather outlook, May 14, 10:40 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1040 AM CDT Fri May 14 2021 OKZ004>048-050>052-TXZ083>090-151545- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1040 AM CDT Fri May 14 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A few thunderstorms will occur in western Oklahoma through early afternoon. Severe storms are not expected during this time. Additional thunderstorms will move into western and northern Oklahoma early to mid evening. Damaging winds to 70 mph will be the primary threat, although large hail up to golf ball size is possible. Thunderstorms will continue moving eastward into the night and will likely be less of a threat late in the night as they weaken. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are possible early Saturday morning across portions of northern Oklahoma. Some strong to severe storms capable of producing wind gusts up to 60 mph and hail up to the size of quarters will be possible with this activity. Additional thunderstorms are expected late Saturday afternoon thru early Sunday morning. Severe thunderstorms capable of producing hail up to the size of golf balls and wind gusts exceeding 60 mph will be possible across portions of northwestern, western, and southwestern Oklahoma, and western north Texas before midnight Sunday morning. A low threat of severe thunderstorms will continue into early Sunday morning across portions of central and southern Oklahoma. Thunderstorm chances will continue Monday thru Thursday area wide, with at least low chances of severe thunderstorms. .Heavy Rainfall... At least localized flooding will be possible area wide Sunday thru Thursday. Many locations from northern to southern Oklahoma could receive over 3 inches of total rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 14, 12:33 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1233 PM CDT Fri May 14 2021 OKZ021-033-034-141800- Harmon OK-Beckham OK-Greer OK- 1233 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR north central Harmon... southwestern Beckham and northwestern Greer Counties Until 100 PM CDT... AT 1232 PM CDT, a strong thunderstorm was located 4 miles southeast of Shamrock, moving east at 15 MPH. HAZARDS INCLUDE... Dime size hail... This storm will remain over mainly rural areas of north central Harmon, southwestern Beckham and northwestern Greer Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3519 10000 3516 9970 3494 9980 3502 10000 TIME...MOT...LOC 1732Z 289DEG 13KT 3517 10019 BRB
Special weather statement, May 14, 2:32 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 232 PM CDT Fri May 14 2021 OKZ034>036-142000- Kiowa OK-Greer OK-Jackson OK- 232 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR west central Kiowa...central Greer and north central Jackson Counties Until 300 PM CDT... AT 229 PM CDT, a strong thunderstorm was located near Mangum, moving southeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3490 9967 3504 9953 3492 9921 3468 9946 TIME...MOT...LOC 1929Z 309DEG 23KT 3492 9953 JT
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:33 PM CDT | Special Weather Statement | OUN | Beckham | 27 min |
| May 14, 2:32 PM CDT | Special Weather Statement | OUN | Greer | 28 min |
| May 14, 3:35 PM CDT | Special Weather Statement | OUN | Kiowa | 25 min |
| May 14, 3:47 PM CDT | Special Weather Statement | OUN | Kiowa | 28 min |
| May 14, 4:03 PM CDT | Special Weather Statement | OUN | Kiowa | 27 min |
| May 14, 4:36 PM CDT | Special Weather Statement | OUN | Comanche | 24 min |
| May 14, 4:57 PM CDT | Special Weather Statement | OUN | Comanche, Stephens | 63 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.